Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 12, NWS Melbourne, FL

February 20, 20085 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 20, 2008, 4:48 AM EST for 5 counties in Florida. It took effect at Feb 20, 2008, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2008, 4:48 AM EST (09:48 UTC)
In effect from
Feb 20, 2008, 11:00 AM EST
Expired
Feb 20, 2008, 6:00 PM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 200948
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
448 AM EST WED FEB 20 2008

FLZ041-044>046-053-144-202300-
/O.NEW.KMLB.FW.W.0012.080220T1600Z-080220T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-
SOUTHERN LAKE-
448 AM EST WED FEB 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON. 

HIGH PRESSURE TO THE NORTH WILL ALLOW WINDS TO TURN ONSHORE TODAY
BUT THEY WILL BE LIGHT AND LARGELY INEFFECTIVE AT MODIFYING THE
DRY AIRMASS OVER THE INTERIOR. ALTHOUGH MIN RH VALUES ARE NOT
EXPECTED TO BE AS LOW AS YESTERDAY...SEVERAL HOURS OF CRITICAL RH
VALUES AROUND 30 PERCENT ARE EXPECTED FOR INLAND VOLUSIA...LAKE...
ORANGE...SEMINOLE...AND OSCEOLA COUNTIES THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING
NOW...OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

KELLY/WEITLICH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 19, 9:28 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Feb 19, 9:28 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
928 PM EST TUE FEB 19 2008

.DISCUSSION...
CURRENT/OVERNIGHT...SURFACE HIGH PRESSURE WILL MOVE EAST TO ACROSS
THE NORTHERN PENINSULA OVERNIGHT. WINDS WILL BECOME LIGHT AND SKIES
MOSTLY CLEAR FOR A GOOD RADIATIONAL COOLING NIGHT. EXPECT LOW
TEMPERATURES ACROSS THE NORTH TO FALL INTO THE UPPER 30S/LOWER 40S
AND PERHAPS A LITTLE CHILLIER IN PRONE LOCATIONS. THESE SHELTERED
AREAS MAY SEE SOME LIGHT FROST BUT DO NOT BELIEVE COVERAGE WARRANTS
A MENTION IN THE ZONES. CURRENT FORECAST PACKAGE IN DECENT SHAPE AND
NO PLANNED UPDATES.

&&

.AVIATION...VFR.

&&

.MARINE...CURRENT/OVERNIGHT...WILL AXE SCA AS WINDS/SEAS ARE
RELAXING. WILL KEEP CAUTIONARY STATEMENT UP FOR SOUTHERN OFFSHORE
LEG ONLY. OTHERWISE...NNE WINDS 10-15 KTS OFFSHORE & 5-10 KTS
NEARSHORE. SEAS 2-4 FT NEARSHORE & 3-5 FT OFFSHORE...EXCEPT UP TO 6
FT IN SPOTS OFFSHORE GULFSTREAM WATERS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

AM...NONE.

&&

SEDLOCK/CRISTALDI
Hazardous weather outlook, Feb 19, 5:44 AM EST, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
544 AM EST TUE FEB 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
544 AM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE ATLANTIC
WATERS...BEYOND 20 MILES...AS WELL AS THE GULF STREAM WATERS
THROUGH TONIGHT. NORTH WINDS OF 15 TO 20 KNOTS WILL SPREAD SOUTH
ACROSS THE WATERS TODAY...BUILDING SEAS UP TO 7 FEET IN THE GULF
STREAM. SMALL CRAFT SHOULD EXERCISE CAUTION CLOSER TO SHORE.

...FIRE WEATHER IMPACT...
LONG DURATION OF LOW RELATIVE HUMIDITY WILL PRODUCE A MODERATE
FIRE DANGER IN LAKE...ORANGE...OSCEOLA...SEMINOLE AND VOLUSIA
COUNTIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SOUTH WINDS WILL INCREASE OVER THE ATLANTIC WATERS THURSDAY
THROUGH SATURDAY PRODUCING AT LEAST CHOPPY CONDITIONS FOR SMALL
CRAFT...AND POSSIBLY REQUIRING A SMALL CRAFT ADVISORY.

AN APPROACHING COLD FRONT IS FORECAST TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS CENTRAL FLORIDA ON SATURDAY AND MOVE OFFSHORE
INTO THE ATLANTIC WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

KELLY

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.